Two infants with manifestations of biotinidase deficiency presenting at age 3 weeks and 2 weeks are reported from the University of Aarhus, Roskilde County Hospital, and Herning Central Hospital, Denmark. Patient 1, born to related Kurdic parents, developed a generalized skin rash at 3 weeks, generalized tonic-clonic seizures up to 20 times daily at 6 weeks, and visual inattention, hypertonia and hyperreflexia on admission at 8 weeks. EEG showed epileptiform activity. Valproic acid was ineffective. Metabolic screening showed urinary B-hydroxyisovalerate and B-methylcrotonylglycine, and very low serum biotinidase activity. After oral biotin (5mg x 3 daily) the seizures stopped within a few days, and at 2 year follow up psychomotor development was normal except for hearing loss. MRI showing cerebral atrophy initially was normal at 12 months. Patient 2, the second child of related Kurdic parents, presented at 1 hour after birth with respiratory distress and septicemia. She had dry and squamous skin at 2 weeks, loss of hair at 4 weeks, and on readmission at 6 weeks she was lethargic, hypotonic, and hypothermic. Visual inattention, trembling, tense fontanelle, tonic clonic seizures, conjunctivitis, and alopecia were noted. EEG showed diffuse slowing and a right occipital spike focus. CT was suggestive of periventricular leukodystrophy. Serum lactate and pyruvate were elevated. Organic aciduria and absent serum biotinidase confirmed the diagnosis of biotinidase deficiency. Oral biotin (lOmg daily) was begun at 7 weeks, and seizures were controlled and other manifestations improved within 2 weeks. At 18 month follow-up, development and CT were normal. The authors advocate routine neonatal screening for biotinidase deficiency in Denmark. [1]

COMMENT. Biotinidase deficiency is an autosomal recessive disorder causing multiple carboxylase deficiency and usually manifested at 3 to 6 months of age with intractable seizures, hypotonia, skin rash, alopecia, and developmental delay. Lactic acidosis leads to coma and death in untreated cases.

Late presentation of biotinidase deficiency is described in a previously healthy 5-year-old girl who developed acute visual loss and optic atrophy, and an ataxic gait. Classical signs of biotinidase deficiency were absent. [2]

Biotin deficiency and chronic anticonvulsant therapy. Nine adults treated with various anticonvulsants, including phenytoin and carbamazepine, compared to 17 controls showed a twofold increase in the 24-hour urinary excretion of bisnorbiotin, biotin sulfoxide, and 3-hydroxyisovaleric acid, metabolites of biotin, whereas urinary and serum biotin concentrations were unchanged. Long-term treatment with anticonvulsants may be associated with an increased biotin catabolism. [3]